Alert archive / Nevada / Flash Flood Warnings in 2010

Flash Flood Warning 50, NWS Las Vegas, NV

October 3, 2010Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2010, 2:12 PM PDT for Nye County, Nevada; Inyo County, California. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2010, 2:12 PM PDT (21:12 UTC)
Expired
Oct 3, 2010, 3:45 PM PDT
In force
93 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, Nye County, NV

The radar

The Las Vegas radar (KESX), 165 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WGUS55 KVEF 032112
FFWVEF
CAC027-NVC023-032245-
/O.NEW.KVEF.FF.W.0050.101003T2112Z-101003T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
212 PM PDT SUN OCT 3 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...
  SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 345 PM PDT

* AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

&&

LAT...LON 3659 11650 3649 11629 3625 11646 3631 11667

$$

JENSEN
2 follow-up statements
278 
WGUS75 KVEF 032146
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 PM PDT SUN OCT 3 2010

CAC027-NVC023-032245-
/O.CON.KVEF.FF.W.0050.000000T0000Z-101003T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-NYE NV-
246 PM PDT SUN OCT 3 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR SOUTH
CENTRAL NYE AND EAST CENTRAL INYO COUNTIES...

AT 234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM OVER THE WARNED AREA. THE THUNDERSTORM IS 
SLOWLY MOVING TO NORTHEAST AROUND 15 MPH AND IS CAPABLE OF PRODUCING 
LOCALLY HEAVY RAINFALL WHICH WILL ADD TO THE PREVIOUS RAINFALL FROM 
THIS STORM.

THE MAIN AREA OF IMPACT WILL BE ALONG CALIFORNIA STATE ROUTE 190 
WEST OF DEATH VALLEY JUNCTION AND FROM DEATH VALLEY JUNCTION NORTH 
ALONG CALIFORNIA STATE ROUTE 127 TO THE NEVADA STATE LINE AND THEN 
FROM THE NEVADA STATE LINE TO NORTH ALONG STATE ROUTE 373. 

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

LAT...LON 3659 11650 3649 11629 3625 11646 3631 11667

$$

JENSEN
298 
WGUS75 KVEF 032239
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM PDT SUN OCT 3 2010

CAC027-NVC023-032246-
/O.EXP.KVEF.FF.W.0050.000000T0000Z-101003T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-NYE NV-
339 PM PDT SUN OCT 3 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM PDT FOR SOUTH
CENTRAL NYE AND EAST CENTRAL INYO COUNTIES...

THUNDERSTORMS AND SHOWERS HAVE MOVED OUT OF THE WARNED AREA AND 
ALTHOUGH LIGHT SHOWERS MAY BE SEEN LATER THIS AFTERNOON AND 
EVENING...HEAVY RAINFALL IS NO LONGER EXPECTED. THUS THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE AS OF 345 PM PDT.

ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...PEOPLE IN OR 
TRAVELING THROUGH THE DEATH VALLEY JUNCTION AREA ALONG CALIFORNIA 
STATE ROUTES 127 AND 129 AS WELL AS NEVADA STATE ROUTE 373 SHOULD 
USE EXTRA CAUTION INTO THE EVENING HOURS AS DEBRIS MAY BE 
ENCOUNTERED ON THE ROADWAY WHILE PONDING OF WATER IN LOW LYING AREAS 
IS LIKELY.

LAT...LON 3659 11650 3649 11629 3625 11646 3631 11667

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:45 AM PDT, 4 hours 27 minutes earlier.

Area forecast discussion, Oct 3, 9:45 AM PDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION UPDATA
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 AM PDT SUN OCT 3 2010

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE REGION TODAY AS A LOW PRESSURE SYSTEM OVER THE
CALIFORNIA COASTAL WATERS SLOWLY MOVES INLAND. A DRAMATIC CHANGE IN
THE WEATHER PATTERN WILL OCCUR EARLY NEXT WEEK...AS A MUCH COLDER
SYSTEM DIVES INTO THE REGION BY TUESDAY. TEMPERATURES WILL BE 15 TO
20 DEGREES BELOW NORMAL AND SHOWERY WEATHER WILL BRING A CHANCE OF
SNOW TO THE MOUNTAINS.
&&

.UPDATE...OVER THE MAJORITY OF THE FORECAST AREA CONDITIONS REMAIN
QUIET THIS MORNING...EXCEPT FOR ALONG THE COLORADO RIVER VALLEY
ZONES WHERE CONVECTION IS ONCE AGAIN FOCUSED. A GROUP OF STORMS THAT
RECENTLY ROLLED THROUGH BULLHEAD CITY/LAUGHLIN AND PRODUCED MODERATE
TO HEAVY RAIN IS NOW MOVING ACROSS THE LAKE MEAD NATIONAL
RECREATIONAL AREA. ANOTHER CLUSTER JUST SOUTH OF LAUGHLIN IS
FOLLOWING QUICKLY BEHIND...AND THIS CLUSTER IS EXPECTED TO HOLD
TOGETHER....WITH RADAR INDICATING APPROXIMATELY 50KTS AT 10KFT
HELPING TO SUSTAIN CONVECTION. THIS CLUSTER IS SHOWING THE BEST
ORGANIZATION OF THE WEEKEND SO FAR ACROSS THE FORECAST AREA AND WILL
NEED TO MONITOR CLOSELY FOR POTENTIAL SEVERE WEATHER CONDITIONS.
WILL ALSO NEED TO KEEP CLOSE WATCH ON RAINFALL AMOUNTS FROM ANY NEW
STORMS PASSING OVER THE LAKE MEAD NRA...WITH MOST BASINS ALREADY AT
50% OF THE RAINFALL TYPICALLY NEEDED BEFORE WE START TO AT LEAST SEE
MINOR FLOODING. FOR THIS AFTERNOON...LIS ARE PROGGED TO BE AS HIGH
AS -4 ACROSS SAN BERNARDINO COUNTY...WITH ABOUT -2 BEING THE AVERAGE
ACROSS THE AREA TODAY...AND THE CURRENT FORECAST LOOKS ON TRACK WITH
MODELS CONTINUING TO SHOW MORE WIDESPREAD CONVECTION DEVELOPING
ACROSS THE FORECAST AREA. -KENENDY-
&&

.PREV DISCUSSION...
248 AM PDT SUN OCT 3 2010

.SHORT TERM...THUNDERSTORMS ARE ONGOING AGAIN THIS MORNING IN THE
SOUTHEAST QUARTER OF THE CWFA...AND SHOULD SPREAD/DEVELOP FARTHER
NORTH AS THE DAY GOES ON AND THE LOW NEAR THE SOUTHERN CALIFORNIA
COAST SLOWLY LIFTS NORTHEAST. AS THE NORTHERN STREAM LOW DIVES DOWN
MONDAY AND TAKES UP RESIDENCE OVER OUR CWFA TUESDAY...THE FOCUS
SHIFTS TO THE NORTHERN CWFA IN THE AREA OF BEST DYNAMICS AND
INSTABILITY. CONFIDENCE IN THE DETAILS IS LOW...BECAUSE A SMALL
DIFFERENCE IN THE EXACT TRACK OF THE LOW COULD MAKE A BIG DIFFERENCE
IN THE SENSIBLE WEATHER IN ANY ONE PLACE /E.G. DOES LAS VEGAS END UP
DIRECTLY UNDER THE COLD CORE OR IN THE RELATIVELY WARM SOUTHERLY
FETCH JUST EAST OF THE CENTER/. CURRENT FORECAST REPRESENTS A BLEND
OF THE GUIDANCE. TEMPERATURES WILL BE COOLER TODAY...COOLER STILL ON
MONDAY...AND TUESDAY WILL LIKELY BE THE COOLEST DAY WITH HIGHS IN
LAS VEGAS ONLY IN THE LOWER 70S...A 30 DEGREE DROP FROM THE WEEK
BEFORE.

.LONG TERM...LITTLE CHANGE TO THE ONGOING FORECAST AS A DEEP LOW
PRESSURE SYSTEM DROPS OVER THE AREA THROUGH MUCH OF THE EXTENDED
PERIOD. IT LOOKS LIKE THE GREATEST CHANCE OF PRECIPITATION WILL BE
ACROSS THE NORTHERN HALF OF THE CWA...BUT MOST AREAS OF THE FORECAST
AREA WILL SEE AT LEAST A CHANCE. THERE WILL ALSO BE ENOUGH COLD AIR
TO BRING SNOW LEVELS DOWN TO AROUND 7500 FEET. MODELS BEGIN TO
DIFFER LATE IN THE WEEK AS THE LOW IS FORECAST TO SHIFT NORTHEAST.
THE GFS LIFTS THE LOW TO THE NORTHEAST AS A RIDGE BUILDS OVER THE
WEST COAST AND EVENTUALLY BRINGS MUCH WARMER TEMPERATURES BACK INTO
THE FORECAST. THE ECMWF ALSO SHOWS THE LOW LIFTING NORTHEAST...BUT
EVENTUALLY PINCHES ANOTHER CLOSED LOW OFF THE ORIGINAL LOW AND
RECENTERS IT OVER THE FORECAST AREA BY NEXT WEEKEND. RIGHT NOW AM
GOING TO BASE THE FORECAST ON THE GFS SOLUTION AND SHOW A GRADUAL
DRYING AND WARMING TREND LATE IN THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...THE UNSETTLED WEATHER PATTERN WILL
REMAIN ACROSS THE REGION THIS WEEKEND AND MOST OF NEXT WEEK...AS LOW
PRESSURE CURRENTLY SITTING OFF THE SOUTHERN CALIFORNIA COAST MOVES
OVER THE AREA AND QUICKLY GETS REPLACED BY A DEEP UPPER LOW TO
SETTLE OVER THE SOUTHERN GREAT BASIN NEXT WEEK. THERE WILL BE
ISOLATED SHOWERS AND THUNDERSTORMS TODAY THROUGH TUESDAY WITH SOME
STORMS PRODUCING BRIEF HEAVY RAIN AND GUSTY WINDS. BEST CHANCE OF
SEEING WIDESPREAD RAIN SHOWERS WILL BE MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...UNSETTLED WEATHER WILL PERSIST OVER THE NEXT SEVERAL
DAYS AS AN AREA OF LOW PRESSURE CONTINUES TO SPIN OFF THE SOUTHERN
CALIFORNIA COAST. GUSTY WINDS AND CIGS AROUND 5KFT WILL BE POSSIBLE
IN AND NEAR ANY SHRA/TSRA ACTIVITY...WITH SCT-BKN CLOUDS AOA
10K FEET ELSEWHERE. THIS UNSETTLED WEATHER PATTERN WILL REMAIN IN
PLACE THROUGH MUCH OF NEXT WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 3, 2:26 AM PDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
226 AM PDT SUN OCT 3 2010

AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
226 AM PDT SUN OCT 3 2010 /226 AM MST SUN OCT 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
TONIGHT. SEVERE WEATHER AND FLASH FLOODING ARE NOT LIKELY...BUT
ISOLATED OCCURRENCES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE AT LEAST
THROUGH THURSDAY. MUCH COOLER AIR WILL ARRIVE TUESDAY AND STAY IN
PLACE THROUGH SATURDAY...POTENTIALLY LEADING TO SNOW IN THE HIGHER
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 12:27 PM PDTAreal Flood AdvisoryVEF3 hr
Oct 3, 12:35 PM PDTAreal Flood AdvisoryVEFClark, Nye2 hr
Oct 3, 12:55 PM PDTFlash Flood WarningVEFClark, Lincoln, Nye3 hr
Oct 3, 11:14 AM PDTSevere Thunderstorm WarningVEFSan Bernardino31 min

Nearby

Flash Flood Warnings in Nevada, 2010Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.